Level of repair analysis and minimum cost homomorphisms of graphs

Gutin, Gregory and Rafiey, Arash and Yeo, Anders and Tso, Michael (2006) Level of repair analysis and minimum cost homomorphisms of graphs. Discrete Applied Mathematics, 154 (6). pp. 881-889. ISSN 0166-218X

This is the latest version of this item.

[thumbnail of sdarticle1.pdf] PDF
Restricted to Repository staff only

Download (219kB)


Level of Repair Analysis (LORA) is a prescribed procedure for defence logistics support planning. For a complex engineering system containing perhaps thousands of assemblies, sub-assemblies, components, etc. organized into several levels of indenture and with a number of possible repair decisions, LORA seeks to determine an optimal provision of repair and maintenance facilities to minimize overall life-cycle costs. For a LORA problem with two levels of indenture with three possible repair decisions, which is of interest in UK and US military and which we call LORA-BR, Barros (1998) and Barros and Riley (2001) developed certain branch-and-bound heuristics. The surprising result of this paper is that LORA-BR is, in fact, polynomial-time solvable. To obtain this result, we formulate the general LORA problem as an optimization homomorphism problem on bipartite graphs, and reduce a generalization of LORA-BR, LORA-M, to the maximum weight independent set problem on a bipartite graph. We prove that the general LORA problem is NP-hard by using an important result on list homomorphisms of graphs. We introduce the minimum cost graph homomorphism problem and provide partial results. Finally, we show that our result for LORA-BR can be applied to prove that an extension of the maximum weight independent set problem on bipartite graphs is polynomial time solvable.

Item Type: Article
Uncontrolled Keywords: Computational logistics; Level of repair analysis; Independent sets in graphs; Homomorphisms of graphs
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 60 Probability theory and stochastic processes
Depositing User: Ms Lucy van Russelt
Date Deposited: 22 Aug 2006
Last Modified: 20 Oct 2017 14:12
URI: https://eprints.maths.manchester.ac.uk/id/eprint/577

Available Versions of this Item

Actions (login required)

View Item View Item